Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 224, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2020, 5:52 PM CDT for Roberts County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2020, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 23, 2020, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:58 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 23, 2:58 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 258 PM CDT Sun Aug 23 2020 .SHORT TERM...(This Evening through Monday Night) Issued at 257 PM CDT Sun Aug 23 2020 The primary forecast concern for the short term will be the development of storms this afternoon and evening. A shortwave is currently moving through western SD, sparking some cumulus development, but not much else so far. CAPE values have increased from the model runs yesterday, with good bulk shear values in the 30-40kt range as we move into evening. The question is if the cap can be overcome. With good mid-level lapse rates in the 8-9C range, and a strengthening low level jet this evening, there is potential for severe if the cap is broken, especially in north central SD. Hail and wind look to be the largest threat. May have to monitor and update PoPs as the boundary moves into our CWA. The smoke over SD has done little to temper the highs for today, so sticking with that mindset for tomorrow and keeping highs in the 90s as per guidance. Quiet weather resumes Monday, though above normal temperatures continue for the first half of the week. .LONG TERM...(Tuesday through Sunday) Issued at 257 PM CDT Sun Aug 23 2020 When the forecast period opens on Tuesday, an upper level ridge axis is centered over the Dakotas into Nebraska, with some rather warm air residing in the column. The first of two cold fronts is progged to work southeast through the region on Wednesday, with a reinforcing front progged to follow on Thursday. At the very least, this should take the edge off the high humidity. Temperatures will also cool a bit throughout the period, with Tuesday expected to be the warmest day in the out periods. The cool down is currently progged to persist through Friday, before there is any potential for seeing the next low level waa set-up next weekend. Aloft, not a whole lot of change to note today. There is still a shot of shortwave energy progged to knock the ridge down some for Wednesday night through Thursday night, before the ridging attempts to pump back up again. The CWA should reside under nearly-zonal flow aloft until Wednesday night/Thursday morning when steering winds aloft become northwesterly. By the time Sunday (August 30th) rolls around, an anomalously deep/cold longwave trof is progged to be digging into the western CONUS, which would shift the winds aloft to more of a west-southwesterly trajectory. About the only real decent chance of seeing more than "widely scattered" coverage of showers and thunderstorms shows up mainly Thursday/Thursday night. Otherwise, most of the CWA should end up being dry for most of the Tuesday through Sunday timeframe. By Thursday morning, significant mid-level thermal capping temperatures are on the decrease, helping to set the table for convective potential. The remainder of the period, mid-level temps are currently progged to remain generally within tolerable parameters for allowing convective potential to set up along any surface trofs/fropas that form in/around the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1230 PM CDT Sun Aug 23 2020 Terminals KABR,KATY,KPIR,KMBG Isolated to scattered storms/showers are possible this afternoon and evening, with the potential for severe. Outside of any thunderstorms, VFR conditions are expected to continue. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dye LONG TERM...Dorn AVIATION...Dye
Hazardous weather outlook, Aug 23, 3:03 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 303 PM CDT Sun Aug 23 2020 MNZ046-SDZ018>023-036-037-048-051-242015- Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Lyman- Buffalo- 303 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. A boundary moving into the region this afternoon may spark some general thunderstorms through this evening. The threat for severe is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-SDZ003>011-015>017-033>035-045-242015- Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth- Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Jones- 303 PM CDT Sun Aug 23 2020 /203 PM MDT Sun Aug 23 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. A boundary moving into the region this afternoon and evening may generate isolated to scattered thunderstorms with the potential for some to be severe. Hail and strong winds will be the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:13 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 47 min |
| Aug 23, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.